Persistent post-withdrawal disorder
Persistent post-withdrawal disorder is characterized by the recurrence of the original symptoms which, however, present both with greater intensity and together with new symptoms, which means symptoms that the patient has never suffered before.
For example, if antidepressant therapy was taken to treat depression, depression rapidly recurs after the reduction or discontinuation of the antidepressant treatment, it is more intense than before and is associated with other non-depressive symptoms, such as for instance panic.
These symptoms usually appear between 24 hours and 6 weeks after having reduced or discontinued an antidepressant therapy based on Selective Serotonin Reuptake Inhibitors (SSRIs) or Serotonin and Noradrenaline Receptor Inhibitors (SNRIs) and can last months. The symptoms are persistent but reversible, thus there is no permanent damage to patients.
The patient's suffering can be reduced with adequate pharmacological or psychotherapeutic interventions.
If you want to see whether you or a loved one suffer from persistent post-withdrawal disorder due to reduction or discontinuation of antidepressants, contact us.